Spiriva Respimat - Tiotropium

Hello - I read on 'Pulse Today' that taking this drug increases your death rate by 50% The article link is: pulsetoday.co.uk/story.asp?...

I have been taking Spiriva for over a year now. However, I am totally disgusted by the way I have been treated by my GP et al, after waiting for an appointment for three weeks, when asking what I should do, should i stop taking it, if I should go on taking this drug, or change to something different.

I finally got to see the GP this morning at 1000. When I walked into his room he said 'Good Afternoon' I showed him the article from Pulse Today, he skimmed over it and said 'I cant advise you about this, I have to ask the Practice Nurse'; he went on 'can you make a follow-up appointment with me, sorry it will be in three weeks or so, and I will be able to tell you more then.

I'm just so angry!

I also feel I have been miss-diagnosed with Asthma for twenty years. Its only since I have been taking Spiriva that I have been able to breathe, my lung function tests improved from being able to blow 250 on a good day, to blowing 650 soon after taking Spiriva; but Spiriva is drug of choice for COPD. I told the GP's/Consultants all along that I had been subject to passive smoking from birth to the age of sixteen, my mother chain smoked and subsequently died of small cell carcinoma of the lung. Previously they had told be I didn't have COPD as I didn't smoke and had never smoked.

Any one any ideas on this?

Thank you - Graham.

12 Replies

oldestnewest
  • Hi Graham,

    I'm really sorry that you're feeling so frustrated with your GP and feeling that you haven't been able to get the answers that you need.

    Having had a quick look at the article, it looks as though it's very specifically the mist version of the Tiotropium inhaler. I don't know if you use this one, or the dry powder version, which was recommended in the article as a possible alternative. I think, from having used this in the past, that it's called the Tiotropium Handihaler, and uses dry powder capsules.

    I hope that you're able to get some answers and some reassurance. In my opinion (as a non-medic), all medications have side-effects and risks, some more serious than others, e.g. Prednisolone with risks of cateracts, osteoporosis, diabetes, etc., which have to be balanced against the potential benefits. It sounds as though you've had such enormous benefit from taking Tiotropium that it would be worth continuing with the drug, but not in the mist formulation.

  • Hello- I understand your frustration! The article is in a journal that almost all GPs would get, and in an easy read summary format. It’s also not really new- as the original article says ‘This meta-analysis explains safety concerns by regulatory agencies’. All I can suggest is you send them the article by post before your appointment!

    I don't take spiriva or atrovent as they make my asthma worse! However looking at the article (with my science hat on), it is a big study with loads of patients which is good, BUT is done on patients with COPD, mostly older (average approx 65). These patients are also likely to be ex-smokers and therefore be at higher risk of cardiovascular disease anyway (caution is already advised when prescribing to patients with CVD). Also the death rate increases by 50% but is this from say 1% to 1.5%?? It also is only talking about the mist inhaler- is this the one you take?

    On you second point- did you also read the article in pulse (link on the same page) ‘Tiotropium asthma boost’.

    Have you spoken to the Asthma UK helpline they might be more helpful. You could speak to them before your GP appointment and go armed with suggestions/questions.

    Bryony

  • Ok, so you got my attention with that one, as I normally use Spiriva Respimat every day (currently not due to have Ipratropium Bromide nebs).

    I think (again unmedical opinion) that the main points of the article that I picked up were that the patients in the studies all seem to have COPD and likely related heart issues as it says several times that the concern is not about the prescribiing of the drug, even in this form but of the prescribing of the drug, in this form to people with known heart conditions. So I figure for now there isn't too much to worry about!

  • Oops took so long to write my waffle that Wishes had already replied with the part about it only being the Mist inhaler!

  • Sorry Bryony - speedy fingers!

  • Hello,

    Your post about Spiriva is very interesting and like you, I am very concerned about the apparent, increased risk of heart attack or stroke whilst taking Spiriva. Although this is seemingly only the 'mist' format, I am suspicious about it in any form.

    I can understand why you are so annoyed at your G.P., but the sad truth is, that in general, doctors do not like to be questioned or criticised about their diagnosis or treatment. It would have been nice if your doctor had taken your concerns seriously and said, ""Well, in view of what you have pointed out, let's try something else"".

    The facts about Spiriva have been known for over a year. An increased risk of death by heart attack is bad enough but even worse is the prospect of living after a stroke, where one's movement and/or speech may be seriously impaired. My sister lived on for three years until her death, unable to speak, incontinent and brain impaired, because of a stroke. One cannot classify these risks as 'side effects'.

    I am an elderly lady (74) and a life long asthmatic. This was always well controlled by Ventolin/Atrovent and Q var until a year ago, when things went downhill. I was told that because of my age, my lungs were 'worn out'. For fifteen years I was told that I had COPD, but recently after a lung function test, I was told that it was asthma. I now take Fostair at the maximum dose - two puffs night and morning. Recently my G.P. also prescribed Spiriva but I haven't taken it. My Peak Flow remains constant at 150 and I manage. I have given up my daily walk. Rather that than take Spiriva. I am due to visit my doctor again in July, but I am loathe to tell him that I am not taking Spiriva. He won't be happy.

    Have you had lung function tests? Apparently if the alveoli are not damaged then it is classified as asthma. Have you spoken to the Asthma Nurse at your surgery? She may be more approachable. It does seem a shame about the Spiriva, as in your case it shows such an improvement in your lung function. The problem too is that one cannot simply stop taking these long acting drugs. Oh for the days of Ventolin, Combivent and Q Var!! One at least felt in control.

    Why are G.P's still prescribing this drug? One would hope that Asthma UK would speak for us and query what is happening. Even the manufacturers, Boehringer Ingelheim state that there is a 'slightly' raised risk of death or stroke. This means that there is a definite risk of death or stroke. As one correspondent points out, this may only concern older people with COPD. So are we to ignore them?

    Good wishes.

  • Just a note on the risks of spiriva. I am sure the prescribing doctor weighed up the risks and benefits before he/she prescribed the drug. I would say if something helps to control your asthma then it is probably worth the risk on the basis that uncontrolled asthma can result in a severe attack and at the worst death.

  • I take Spiriva also for my asthma .im sure my asthma nurse would not have

    put me on it if she thought my health would be compromised .

    xxx

  • I've been taking Spiriva for four years. All drugs have side effects and risks, have been on Prednisolone permanently for 1year and have had monthly doses for the past five years, am on Cyclosporine now which is extremely toxic. It's a chance you take to stay alive when taking drugs. I'm sorry your GP wasn't more helpful and maybe should've looked up the info there and then and discussed it with you. My Resp Consultant always goes through the long term effects of drugs and then leaves the decision to me.

    The difference between COPD and asthma is that COPD is fixed obstruction and your lung function wouldn't have shown reversibility. Hope you have a better consultation with your GP next time.

  • More upsetting news today... Spiriva (Tiotropium) is an Anticolenergic

    This from the BBC this morning:

    news.bbc.co.uk/1/hi/health/...

    bbc.co.uk/news/health-13880553

    gponline.com/News/article/8...

    What the BMJ say's:

    bmj.com/content/342/bmj.d29...

    Still worried...

  • I tend to find breathing outweighs possible side-effects, but I guess it's an individual decision.

  • The orginal artical does say that the powder version is OK so if that worried can swap to that one.

    i looked at the list of drugs that was looked into on the bbc health and could only find 3 asthma type medication on the mild side of this score: Beclometasone dipropionate (becotide), Prednislone and Theophylline and a score of 3 or more is considered clinically relevent. Good old pirton is a score of 3!

    This research is only in the over 65's and it is still in early stages!!!

You may also like...